Alert archive / Mississippi / Tornado Warnings in 2024
Tornado Warning 19, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Dec 28, 2024, 8:13 PM CST for Calhoun County, Chickasaw County, Pontotoc County, Mississippi. It was in force for 17 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 28, 2024, 8:13 PM CST (02:13 UTC)
- Expired
- Dec 28, 2024, 8:30 PM CST
- In force
- 17 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Calhoun County, MS, Chickasaw County, MS, Pontotoc County, MS
The radar
The Columbus AFB radar (KGWX), 91 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 28, 8:25 PM CST | TSTM WND DMG | 4 Ese Derma, MS | Power lines down on CR 462 southwest of Vardaman. |
| Dec 28, 8:29 PM CST | TSTM WND DMG | 1 N Vardaman, MS | Large cedar tree blown down on truck. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 28, 8:09 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 2.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
725
WFUS54 KMEG 290213
TORMEG
MSC013-017-115-290245-
/O.NEW.KMEG.TO.W.0019.241229T0213Z-241229T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
813 PM CST Sat Dec 28 2024
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Northwestern Chickasaw County in northeastern Mississippi...
Central Calhoun County in northeastern Mississippi...
Southwestern Pontotoc County in northeastern Mississippi...
* Until 845 PM CST.
* At 813 PM CST, a severe thunderstorm capable of producing a tornado
was located near Slate Springs, or 18 miles north of Eupora, moving
northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Bruce, Calhoun City, Vardaman, Derma, Pittsboro, Slate Springs,
Pyland, Houlka, New Houlka, Big Creek, Robbs, Thorn, Reid, Loyd,
Thelma, Matthews, Dentontown, and Slate Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3379 8950 3413 8921 3401 8891 3372 8936
3372 8942
TIME...MOT...LOC 0213Z 220DEG 47KT 3380 8937
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Schlessiger1 follow-up statement
636
WWUS54 KMEG 290230
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
830 PM CST Sat Dec 28 2024
MSC013-017-115-290239-
/O.CAN.KMEG.TO.W.0019.000000T0000Z-241229T0245Z/
Chickasaw MS-Calhoun MS-Pontotoc MS-
830 PM CST Sat Dec 28 2024
...THE TORNADO WARNING FOR NORTHWESTERN CHICKASAW...CENTRAL CALHOUN
AND SOUTHWESTERN PONTOTOC COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 400 AM CST for northeastern
Mississippi.
&&
LAT...LON 3379 8950 3413 8921 3401 8891 3372 8936
3372 8942
TIME...MOT...LOC 0228Z 220DEG 47KT 3397 8920
$$
SchlessigerWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Dec 28, 5:45 PM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Dec 28, 5:45 PM CST, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Memphis TN 545 PM CST Sat Dec 28 2024 ...New AVIATION... .SYNOPSIS... Issued at 251 PM CST Sat Dec 28 2024 Rain and thunder is expected across much of the region tonight with a severe threat in north Mississippi. A cold front will pass through tomorrow, bringing calmer weather through Monday ahead of more rain chances Tuesday. Dry weather will close out the rest of the forecast from Wednesday onward with a chance for subfreezing lows by the end of next week. && .DISCUSSION... (This evening through next Friday) Issued at 251 PM CST Sat Dec 28 2024 Thunderstorms, some severe, are expected to begin the forecast period this evening through tonight. A potent shortwave trough, now swinging through central Texas, will round the base of a longer-wave trough and pass through the Midsouth tonight. In response, an area of low pressure will track northeast into the region from the Red River valley with strong southerly advection to its east. Some convection is already developing across the region in a modestly unstable environment containing 50+ knots effective bulk shear that should remain sub-severe. Low-level southerlies will continue to intensify into this evening, advecting higher surface based instability north into portions of north Mississippi. Shear will continue to be strong, with effective bulk shear still above 50 knots and 300+ m2/s2 ESRH. Good confidence exists in a QLCS entering the region around 00z that will interact with this environment bringing severe winds and potentially some tornadoes. The primary uncertainty that still remains is the northern extent of surface-based instability that would support tornadic elements within tonight's QLCS. Satellite trends show an area of clearing just to the south of the CWA that have warmed surface temps in excess of 70 F. However, 12z HREF guidance keeps mean surface based CAPE below 250 J/kg and confined to the southeastern portion of the region with a max around 750 J/kg. All things together, the shear is there but we are still waiting to see how important mesoscale details sort themselves out that will determine the severity of storms tonight. Storms are expected to leave the region by 06z tonight with some trailing areas of rain within a deformation zone behind the low pressure system. The last areas of precipitation will leave by tomorrow evening. When everything is said and done widespread areas of 1.5 - 3 inches of rain will have fallen. Some locally higher amounts are possible from convection tonight. The upper pattern will continue to retain its progressive stance into next week. Muted ridging behind today's system will bring only meager changes to temperatures but will help to keep the Midsouth dry Sunday and Monday. Another shortwave will approach Monday. Most DPVA will remain to our north but a few rain showers are possible across the northern reaches of the CWA Tuesday ahead of another cold front. Temperatures will drop more dramatically after this front with lows dropping to into the 30s Wednesday morning and potentially below freezing Thursday as upper flow becomes more northwesterly. Ensembles are in relatively good agreement for the rest of the forecast. Northwesterly flow should continue to prevail containing multiple shortwaves that will reinforce cold air across the region into next weekend. There is support for another upper wave reaching the region near the end of the period that could bring more rainy weather. However, there is still uncertainty in amplitude and timing for this system. && .AVIATION... (00Z TAFS) Issued at 545 PM CST Sat Dec 28 2024 Messy TAFs remain this issuance. Low pressure system will continue to lift north, pushing continued showers and thunderstorms through the overnight hours. The main line of thunderstorms associated with a cold frontal movement will move through over the next few hours and continue through around 06Z. IFR conditions will remain through daybreak, when conditions improve to MVFR across the airspace. Winds will remain gusty, up to 25 kts, through around 20Z. VFR conditions will prevail beginning tomorrow afternoon. AEH && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...JAB AVIATION...AEH
In the hours before
Local storm report, Dec 28, 7:04 PM CST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
704 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM Flash Flood 3 WNW Ellendale 35.24N 89.88W
12/28/2024 Shelby TN Public
Most lanes blocked by water.
&&
TBLocal storm report, Dec 28, 7:19 PM CST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
719 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Flash Flood 2 SE Lynchburg 34.95N 90.07W
12/28/2024 DeSoto MS Law Enforcement
Reported County Road Department has been
closing roads with barricades for roads that
are impassable in unincorporated parts of
Desoto Co.
&&
AEHSpecial weather statement, Dec 28, 7:25 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
725 PM CST Sat Dec 28 2024
MSZ003>005-014-TNZ090-091-290200-
Tippah MS-Union MS-Benton MS-Alcorn MS-Hardeman TN-McNairy TN-
725 PM CST Sat Dec 28 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN UNION...TIPPAH...
EASTERN BENTON...WESTERN ALCORN...SOUTHEASTERN HARDEMAN AND
SOUTHWESTERN MCNAIRY COUNTIES THROUGH 800 PM CST...
At 725 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Gravestown to near Etta. Movement was
northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Albany, Ripley, Big Hill Pond State Park, Blue Mountain, Canaan,
Pocahontas, Theo, Etta, Gravestown, Walnut, Middleton, Hickory Flat,
Ashland, Falkner, Myrtle, Dumas, Chalybeate, Murry, Brody, and Old
Myrtle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3463 8872 3445 8923 3498 8917 3510 8867
TIME...MOT...LOC 0125Z 218DEG 31KT 3483 8906 3450 8921
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SchlessigerLocal storm report, Dec 28, 7:29 PM CST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
729 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM Flash Flood 2 SW Downtown Memphis 35.12N 90.07W
12/28/2024 Shelby TN Trained Spotter
Reported I-55 north of McLemore Ave is
closed in both directions due to flooding.
Traffic is stopped on I-55 in both
directions.
&&
AEHSpecial weather statement, Dec 28, 7:54 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
754 PM CST Sat Dec 28 2024
MSZ021>023-290230-
Calhoun MS-Yalobusha MS-Chickasaw MS-
754 PM CST Sat Dec 28 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHICKASAW...
SOUTHEASTERN YALOBUSHA AND CALHOUN COUNTIES THROUGH 830 PM CST...
At 754 PM CST, Doppler radar was tracking a strong thunderstorm over
Sweatman, or 13 miles northeast of Winona, moving northeast at 55
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Houston, Bruce, Calhoun City, Vardaman, Derma, Pittsboro, Slate
Springs, Sabougla, Pyland, Banner, Big Creek, Woodland, Thorn, Reid,
Loyd, Ellard, Atlanta, Tyson, Retreat, and Dentontown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3387 8951 3387 8965 3388 8966 3416 8945
3389 8893 3374 8908 3374 8919 3372 8919
3372 8951
TIME...MOT...LOC 0154Z 218DEG 49KT 3360 8956
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SchlessigerLocal storm report, Dec 28, 8:04 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
804 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Flash Flood Millington 35.34N 89.89W
12/28/2024 Shelby TN Emergency Mngr
Numerous rescues of occupants trapped in
flooded roadways.
&&
TBThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 6:24 PM CST | Flash Flood Warning | MEG | DeSoto | 3 hr |
| Dec 28, 7:25 PM CST | Special Weather Statement | MEG | Tippah | 35 min |
| Dec 28, 7:54 PM CST | Special Weather Statement | MEG | Calhoun | 36 min |
| Dec 28, 8:08 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Pontotoc | 37 min |
| Dec 28, 8:39 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lee, Pontotoc | 12 min |
| Dec 28, 8:51 PM CST | Special Weather Statement | MEG | Lee, Pontotoc | 24 min |
| Dec 28, 9:03 PM CST | Special Weather Statement | MEG | Monroe | 42 min |
| Dec 28, 9:08 PM CST | Tornado Warning | MEG | Monroe | 14 min |
| Dec 28, 9:19 PM CST | Severe Thunderstorm Warning | MEG | Monroe | 27 min |
| Dec 28, 9:21 PM CST | Areal Flood Advisory | MEG | DeSoto | 114 min |
| Dec 28, 9:32 PM CST | River Flood Warning | MEG | Tate, Tunica | 55 hr |
| Dec 29, 2:53 AM CST | Areal Flood Warning | MEG | DeSoto | 3 hr |
Nearby
Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.